Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 2, 2018, 10:48 PM EDT for Montgomery County, Randolph County, Richmond County, North Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2018, 10:48 PM EDT (02:48 UTC)
- Expired
- Aug 2, 2018, 11:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Raleigh, NC
Counties Montgomery County, NC, Randolph County, NC, Richmond County, NC
The radar
The Raleigh/Durham radar (KRAX), 134 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 11:39 PM EDT | TSTM WND DMG | Troy, NC | TREE LIMBS DOWN. SEVERAL WINDOWS BROKEN AND BLOWN OUT BY STRAIGHT-LINE WIND AT THE OLD TROY HOTEL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
616
WWUS82 KRAH 030248
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
1048 PM EDT THU AUG 2 2018
NCZ038-039-073-074-083-084-030345-
Stanly NC-Richmond NC-Anson NC-Randolph NC-Davidson NC-Montgomery NC-
1048 PM EDT THU AUG 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DAVIDSON...EASTERN ANSON...MONTGOMERY...RICHMOND...SOUTHWESTERN
RANDOLPH AND EASTERN STANLY COUNTIES UNTIL 1145 PM EDT...
At 1046 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from 7 miles north of Plyler through 7 miles
north of Ansonville to 6 miles northwest of Wallace. Movement was
north at 35 mph.
Wind gusts up to 40 mph and heavy rain will be possible with these
storms. Rainfall rates exceeding two inches per hour will be
possible, which will likely lead to reduced visibility and may lead
to flooding. Use caution, especially if traveling.
Locations impacted include...
Asheboro, Albemarle, Rockingham, Wadesboro, Troy, Badin Lake, North
Carolina Zoo, Hamlet, Biscoe and Ansonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down shallow rooted trees since the
ground is nearly saturated.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3550 8030 3551 8018 3558 8021 3565 8030
3574 8029 3580 7979 3551 7966 3551 7977
3528 7971 3512 7957 3507 7958 3504 7946
3499 7957 3494 7959 3491 7956 3485 7963
3482 7962 3481 8003 3514 8012 3543 8034
TIME...MOT...LOC 0246Z 202DEG 31KT 3547 8029 3521 8009 3479 7992
$$
MORROWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 9:50 PM EDT, 58 minutes earlier.
Area forecast discussion, Aug 2, 9:50 PM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 950 PM EDT Thu Aug 2 2018 .SYNOPSIS... The upper level trough over the Appalachians is expected to gradually weaken through Saturday. Bermuda high pressure will build in from the western Atlantic this weekend and early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 950 PM Thursday... ...Flash flood threat for all the Piedmont through Friday at 800 PM... The latest radar trends showing convection has pivoted to a north- south line mainly west of the Yadkin River. For the rest of the evening into the overnight hours, model guidance suggesting that central North Carolina will remain relatively tranquil with showers and isolated thunderstorms remaining across the western counties including the Triad. Models now suggest a break in convection should evolve between 07Z- 11Z with more convection developing all locations shortly thereafter as yet another disturbance aloft rotates around the base of the southern Appalachians. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 318 PM Thursday... ...Flash flood threat for all the Piedmont through Friday at 800 PM... The main focus will remain in the Piedmont for flash flooding. CAMS indicates additional rounds of showers and thunderstorms, beginning 08Z-10Z. Additional storm development likely with heating on Friday. QPF of 1 to locally 3 inches west, less than 0.5 SE, away from main low level focuses and departing/weakening mid/upper trough. Highs generally in the 80s. Showers and storms will become isolated Friday night. Lows 70-75. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 315 PM Thursday... The Atlantic subtropical ridge builds west on Saturday and Sunday with a west to east oriented ridge axis centered near KCHS on Sunday afternoon with heights of 595dm. Precipitable water values on Saturday will range from 1.8 in the west to 2.1 in the east with PW values dropping a bit on Sunday. The air mass across central NC will be weak to moderately unstable during the afternoon and evening with frictional convergence near the coast, convergence near a weak Piedmont trough and differential heating in the mountains leading to widely scattered thunderstorms. Highs will range in the mid 80s to around 90 over the weekend with lows in the lower 70s. The upper level ridge shifts further west early next week with the ridge becoming centered over the southern Plains by Wednesday. A short wave trough in the westerly flow aloft moves across the Mid Atlantic and Carolinas on Monday and with some forcing for ascent and cooler air aloft, thunderstorm chances increase a bit. The flow aloft becomes more northwesterly on Tuesday with disturbances aloft supporting convective chances in the 30-40% range. Upper-level heights fall on Wednesday ahead of a stronger short wave trough that arrives in the OH Valley late in the day. The stronger flow aloft should support a more prominent Piedmont trough on Wednesday which will allow for an increase in convective coverage. Low level thickness values increase next week supporting highs in the upper 80s to lower 90s with some guidance even suggesting a couple of degrees hotter on Tuesday and Wednesday. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... As of 950 PM Thursday... Other than convection in the western counties including the Triad region overnight, it should be a tranquil night with MVFR/IFR ceilings. Convection should abate 07Z-11Z with more convection developing afterwards. Looking beyond 12z Fri, unsettled weather will continue through Fri, with a similar cycle of late-night/early-morning MVFR conditions followed by a slow rise to VFR by noon, scattered to numerous showers in the afternoon and early evening, followed by a trend back down to MVFR to IFR by midnight. Mid level ridging building in from the east Sat/Sun should result in a decrease in showers/storms as well as improved aviation conditions lasting into Mon. && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday evening for NCZ007>010- 021>026-038>041-073>076-083-084. && SYNOPSIS...Badgett NEAR TERM...Badgett/Franklin SHORT TERM...Badgett LONG TERM...Haines AVIATION...Badgett/Franklin
Hazardous weather outlook, Aug 2, 3:49 PM EDT, 6 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 349 PM EDT Thu Aug 2 2018 NCZ011-027-028-042-043-077-078-085-086-088-089-032000- Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke- Cumberland-Sampson- 349 PM EDT Thu Aug 2 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Widespread hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Widespread hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>010-021>026-038>041-073>076-083-084-032000- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Anson-Richmond- 349 PM EDT Thu Aug 2 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 2, 7:00 PM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND DMG 2 WNW PFAFFTOWN 36.17N 80.33W
08/02/2018 FORSYTH NC BROADCAST MEDIA
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
WNW PFAFFTOWN. SHATTALON DR AND GRACEMONT DR
CLOSED DUE TO DOWNED TREE ON POWERLINES.
POWERLINES SNAPPED WITH KNOCKING TRANSFORMER
DOWN. TIME BASED OFF OF REPORT.
&&
BAHLocal storm report, Aug 2, 7:10 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
710 PM EDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM FLASH FLOOD 1 WNW HIGH POINT 35.98N 80.01W
08/02/2018 GUILFORD NC LAW ENFORCEMENT
FLOODING ON CHESTER RIDGE DR IN HIGH POINT.
&&
JFDLocal storm report, Aug 2, 7:21 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
721 PM EDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM FLASH FLOOD 4 N HIGH POINT 36.04N 80.01W
08/02/2018 GUILFORD NC LAW ENFORCEMENT
FLOODING ON SKEET CLUB RD IN HIGH POINT.
&&
JFDLocal storm report, Aug 2, 7:23 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FLASH FLOOD 4 NNW JAMESTOWN 36.05N 79.96W
08/02/2018 GUILFORD NC LAW ENFORCEMENT
FLOODING AT 4100 PIEDMONT PARKWAY.
&&
JFDSpecial weather statement, Aug 2, 9:43 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
943 PM EDT THU AUG 2 2018
NCZ073-083-030245-
Stanly NC-Anson NC-
943 PM EDT THU AUG 2 2018
...A LINE OF THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT ANSON
AND STANLY COUNTIES UNTIL 1045 PM EDT...
At 942 PM EDT, Doppler radar was tracking a line of thunderstorms
with heavy rain along a line extending from near Monroe to near
Pageland to 10 miles west of Clyde. Movement was northeast at 25 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Albemarle, Wadesboro, Ansonville, Plyler, Fairview In Union County,
Polkton, Locust, Norwood, Oakboro and Stanfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down shallow rooted trees since the
ground is nearly saturated.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3550 8030 3550 8027 3518 8008 3481 8005
3482 8032 3519 8028 3517 8035 3518 8037
3517 8039 3516 8046 3518 8051
TIME...MOT...LOC 0142Z 209DEG 23KT 3499 8058 3471 8041 3439 8038
WSSSpecial weather statement, Aug 2, 10:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1048 PM EDT THU AUG 2 2018
NCZ038-039-073-074-083-084-030345-
Stanly NC-Richmond NC-Anson NC-Randolph NC-Davidson NC-Montgomery NC-
1048 PM EDT THU AUG 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DAVIDSON...EASTERN ANSON...MONTGOMERY...RICHMOND...SOUTHWESTERN
RANDOLPH AND EASTERN STANLY COUNTIES UNTIL 1145 PM EDT...
At 1046 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from 7 miles north of Plyler through 7 miles
north of Ansonville to 6 miles northwest of Wallace. Movement was
north at 35 mph.
Wind gusts up to 40 mph and heavy rain will be possible with these
storms. Rainfall rates exceeding two inches per hour will be
possible, which will likely lead to reduced visibility and may lead
to flooding. Use caution, especially if traveling.
Locations impacted include...
Asheboro, Albemarle, Rockingham, Wadesboro, Troy, Badin Lake, North
Carolina Zoo, Hamlet, Biscoe and Ansonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down shallow rooted trees since the
ground is nearly saturated.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3550 8030 3551 8018 3558 8021 3565 8030
3574 8029 3580 7979 3551 7966 3551 7977
3528 7971 3512 7957 3507 7958 3504 7946
3499 7957 3494 7959 3491 7956 3485 7963
3482 7962 3481 8003 3514 8012 3543 8034
TIME...MOT...LOC 0246Z 202DEG 31KT 3547 8029 3521 8009 3479 7992
MORROWThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:42 PM EDT | Areal Flood Warning | RAH | Guilford, Randolph | 3 hr |
| Aug 2, 9:43 PM EDT | Special Weather Statement | RAH | Anson, Stanly | 62 min |
| Aug 2, 9:53 PM EDT | Areal Flood Warning | RAH | Davidson, Forsyth | 12 hr |
| Aug 3, 1:01 AM EDT | Special Weather Statement | RAH | Wake | 74 min |
| Aug 3, 1:36 AM EDT | Special Weather Statement | RAH | Person | 39 min |
| Aug 3, 2:07 AM EDT | Special Weather Statement | RAH | Durham | 38 min |
| Aug 3, 2:09 AM EDT | Special Weather Statement | RAH | Wake | 51 min |
| Aug 3, 9:44 AM EDT | Areal Flood Warning | RAH | Davidson | 27 hr |
| Aug 3, 1:10 PM EDT | Areal Flood Advisory | RAH | Chatham, Hoke, Lee, Moore, Richmond | 2 hr |
| Aug 3, 1:29 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 61 min |
| Aug 3, 1:37 PM EDT | Special Weather Statement | RAH | Cumberland | 53 min |
| Aug 3, 2:13 PM EDT | Special Weather Statement | RAH | Sampson | 62 min |
| Aug 3, 2:17 PM EDT | Special Weather Statement | RAH | Lee | 43 min |
| Aug 3, 2:27 PM EDT | Special Weather Statement | RAH | Harnett | 48 min |
| Aug 3, 2:43 PM EDT | Special Weather Statement | RAH | Harnett | 62 min |
| Aug 3, 2:46 PM EDT | Areal Flood Advisory | RAH | Chatham, Harnett, Johnston, Lee, Wake | 107 min |
| Aug 3, 2:50 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Harnett, Johnston, Lee, Orange and 1 more | 40 min |
| Aug 3, 2:53 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 67 min |
| Aug 3, 2:59 PM EDT | Special Weather Statement | RAH | Chatham, Lee | 46 min |
| Aug 3, 3:24 PM EDT | Areal Flood Advisory | RAH | Johnston, Wake, Wayne | 97 min |
| Aug 3, 3:30 PM EDT | Special Weather Statement | RAH | Durham | 45 min |
| Aug 3, 3:33 PM EDT | Special Weather Statement | RAH | Wake | 42 min |
| Aug 3, 4:10 PM EDT | Special Weather Statement | RAH | Wilson | 35 min |
| Aug 3, 4:13 PM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Stanly | 70 min |
| Aug 3, 4:30 PM EDT | Special Weather Statement | RAH | Davidson | 60 min |
| Aug 3, 4:34 PM EDT | Special Weather Statement | RAH | Montgomery | 41 min |
| Aug 3, 4:47 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 43 min |
| Aug 3, 4:51 PM EDT | Special Weather Statement | RAH | Edgecombe | 54 min |
| Aug 3, 4:59 PM EDT | Areal Flood Advisory | RAH | Alamance, Guilford, Orange | 2 hr |
| Aug 3, 5:01 PM EDT | Areal Flood Advisory | RAH | Davidson, Randolph | 119 min |
| Aug 3, 5:06 PM EDT | Flash Flood Warning | RAH | Alamance, Orange | 3 hr |
| Aug 3, 5:13 PM EDT | Flash Flood Warning | RAH | Davidson, Guilford, Randolph | 72 min |
| Aug 3, 5:34 PM EDT | Special Weather Statement | RAH | Randolph | 56 min |
| Aug 3, 5:39 PM EDT | Special Weather Statement | RAH | Person | 66 min |
| Aug 3, 6:44 PM EDT | River Flood Warning | RAH | Alamance | 15 hr |
| Aug 3, 6:53 PM EDT | Areal Flood Advisory | RAH | Davidson, Montgomery, Randolph, Stanly | 2 hr |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.